Arizona, 2020

Dust Storm and Damaging Winds in Arizona, August 17, 2020

August 17, 2020 · NWS PSR · 12 events in 5 counties and zones

Isolated severe storms developed over the high terrain east of Phoenix in the afternoon and progressed westward through Maricopa, Pinal, and parts of Yuma county through the evening. The storms produced damaging outflow winds as they progressed through southeast Phoenix which also led to the development of a dust storm south of Phoenix in dust prone areas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated severe storms developed over the high terrain east of Phoenix in the afternoon and progressed westward through Maricopa, Pinal, and parts of Yuma county through the evening. The storms produced damaging outflow winds as they progressed through southeast Phoenix which also led to the development of a dust storm south of Phoenix in dust prone areas. The outflow and dust pushed into Yuma county later in the evening before diffusing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 17, 5:40 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 17, 5:40 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
540 PM MST Mon Aug 17 2020

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Strong high pressure will remain in place across the western
CONUS well into the week and maintain very hot conditions. High
temperatures across the lower deserts will be near or above 110
throughout the week. Isolated thunderstorms and areas of blowing
dust will be possible this afternoon and evening across south-
central Arizona. The more favorable monsoon pattern will continue
as moisture increases over the weekend.

&&

.DISCUSSION...
A modestly drier and more stable air mass in place across south-
central Arizona this afternoon, with the dewpoint at Phoenix down
to 51 F as of 130 PM. The 12Z Phoenix sounding showed a less
favorable environment for thunderstorms thermodynamically
yesterday. The one exception is the increase in easterly mid-level
flow, which should enhance westward progression of any
thunderstorms off the higher terrain into the deserts. HREF
guidance suggests less storm activity overall today, but fairly
high potential for a significant outflow boundary capable of
producing strong winds and areas of blowing dust again this
evening. A secondary maximum in across Yuma County from more
widespread convection developing over Pima County is also a
possibility, perhaps making it as far west as the City of Yuma
later this evening.

Excessive heat concerns also continue today into Thursday. With
little debris cloudiness or widespread boundary-layer cooling from
convection, confidence is high that excessive heat thresholds will
continue to be hit each day with overnight lows very warm. The
Excessive Heat Warning was extended into Thursday for the entire
area as model guidance continues to produce a high HeatRisk,
despite a couple degrees of cooling over Wednesday. Very warm
overnight lows will also exacerbate heat impacts.

For thunderstorm chances Tuesday and beyond, despite a favorable
upper-flow pattern, it appears that most days will remain in a
low-grade Monsoon pattern for convection. The primary limiting
factors will be the lack of substantial low-level moisture across
the deserts, and the proximity of the mid-level anticyclone
resulting in warm temperatures aloft. CAM guidance suggests
Tuesday afternoon could be slightly more active across the
Mogollon Rim and southern Gila County, but storms may struggle to
survive across the lower deserts. The center of the
aforementioned anticyclone will basically wobble latitudinally
between northern Arizona/southern Utah and central Arizona, with
it's position influenced by fast-moving shortwave troughs in
westerly flow aloft over the Northern Rockies. The more
interesting feature will be moisture associated with Hurricane
Genevieve moving parallel to the western coast of Mexico later
this week. Moisture should begin to increase late Thursday into
Friday closer to near or even slightly above climatological
normals. However, with the warmer/more stable temperature profile
aloft due to the position of the anticyclone, ensemble guidance is
not too bullish in developing much precipitation across the area
this weekend. However, with richer moisture in place, the
conditional potential for thunderstorms and associated impacts
will be higher than previous days, and is certainly worth keeping
an eye on.

&&

.AVIATION...Updated at 0040Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Winds this afternoon continue to remain light and variable, favoring
the south to southwest at times. Winds are expected to continue to
remain light over the next couple of hours. Thunderstorms
developing to the east of Phoenix over the higher terrain are
expected to send an outflow into the metro this evening. HiRes
guidance shows an outflow coming from the east/northeast reaching
far eastern portions of the metro after 01Z-02Z. Can't rule out a
southeasterly outflow component, but confidence of this occurring
is too low to mention in any TAFs. Strong gusty winds (gusts into
the 20s possible) and blowing dust will be possible as this
outflow moves through. Best chance for blowing dust will be at
KIWA with reduced visibility mentioned in the TAF. Can't rule out
an isolated thunderstorm getting into the metro this evening, but
overall confidence remains low, so have left VCSH in the TAF for
now. Any thunderstorm that could develop would be capable of
producing very strong winds, lightning, and brief heavy rainfall.
More activity will be possible tomorrow afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds at KIPL will favor a southeasterly direction through much of
the period while KBLH mostly favors the south. Guidance suggests a
south/southeasterly outflow pushing through the terminals tonight so
have accounted for this in the TAFs. Can't rule out some gusts
upwards of 20 kts as this outflow moves through. Chances for any
shower/thunderstorm activity will remain very low (<10%). However,
any thunderstorm that could develop overnight could produce strong
gusty winds, brief heavy rainfall, and lightning.

&&

.FIRE WEATHER...
Thursday through Monday:
High pressure will persist across the Desert Southwest this week
but will weaken slight, resulting in a slight decrease in
temperatures from excessive heat thresholds seen earlier in the
week. Moisture will also begin to increase Friday into the weekend
associated with remnants of Hurricane Genevieve in the eastern
Pacific. The increased moisture may become a bit more favorable
for thunderstorm activity, even across the lower deserts, although
primary storm chances will stay across high terrain areas to the
east of Phoenix each day. Min RH will drop into the teens each day
with overnight recoveries generally in the 40-50% range, but
higher from SW AZ to SE CA. Winds will generally remain light
aside from some typical afternoon breezes. However, any storms
that develop have the potential to produce gusty, erratic winds.

&&

.CLIMATE...

Record high temperatures:

Date    Phoenix        Yuma         El Centro
----    -------        ----         ---------
8/17  114 in 2013   114 in 1992    115 in 2015
8/18  112 in 2011   116 in 1960    115 in 2015

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Thursday for AZZ530>556-
     559>562.

     Heat Advisory until 8 PM MST Thursday for AZZ557-558-563.

CA...Excessive Heat Warning until 8 PM PDT Thursday for CAZ560>570.

&&

DISCUSSION...Rogers
AVIATION...Smith
FIRE WEATHER...Rogers
CLIMATE...MO

In the hours before

Special weather statement, Aug 17, 3:57 PM MST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
357 PM MST Mon Aug 17 2020

AZZ558-560>563-172345-
Southeast Gila County AZ-San Carlos AZ-Dripping Springs AZ-
Globe/Miami AZ-Pinal/Superstition Mountains AZ-
357 PM MST Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 445
PM MST...

At 356 PM MST, Doppler radar was tracking a thunderstorm producing
strong winds near Cutter, or 12 miles east of Globe, moving
southwest at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Globe, San Carlos and Cutter.

This includes the following highways...
US Highway 60 between mile markers 251 and 255.
AZ Route 70 between mile markers 253 and 271.
AZ Route 77 between mile markers 153 and 170.

LAT...LON 3347 11017 3344 11020 3344 11032 3340 11035
      3339 11044 3329 11046 3320 11040 3319 11050
      3311 11069 3314 11080 3334 11091 3368 11021
      3353 10999 3346 11001
TIME...MOT...LOC 2256Z 055DEG 19KT 3333 11059

Hirsch
Special weather statement, Aug 17, 5:34 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
534 PM MST Mon Aug 17 2020

AZZ547-552-553-555-556-558-562-180115-
Tonto Basin AZ-Northwest Pinal County AZ-
Apache Junction/Gold Canyon AZ-Globe/Miami AZ-Superior AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
534 PM MST Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 615 PM MST...

At 532 PM MST, Doppler radar was tracking strong winds from
thunderstorms along a line extending from near Miami to 9 miles
south of Superior to 14 miles southwest of Dudleyville. Movement was
west at 20 mph.

Winds in excess of 40 mph will be possible with these storms.
Blowing dust and reduced visibilities down to 1 mile will be also be
possible across portions of eastern Pinal County.

Locations impacted include...
Florence, Superior, Miami, Florence Junction, Queen Valley, Boyce
Thompson Arboretum, Top-Of-The-World, Claypool, Central
Heights-Midland City and Inspiration.

This includes the following highways...
US Highway 60 between mile markers 210 and 246.
AZ Route 79 between mile markers 129 and 131, and between mile
markers 133 and 150.
AZ Route 177 between mile markers 159 and 167.

LAT...LON 3322 11092 3324 11095 3296 11136 3318 11143
      3357 11122 3346 11079
TIME...MOT...LOC 0032Z 096DEG 15KT 3341 11095 3315 11105 3281 11095

Hirsch
Local storm report, Aug 17, 6:15 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
615 PM MST MON AUG 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND GST     8 SE ROOSEVELT          33.60N 111.01W
08/17/2020  E50 MPH          GILA               AZ   TRAINED SPOTTER

            SPOTTER ESTIMATED GUSTS AS HIGH AS 50 MPH
            DUE TO THUNDERSTORMS.

&&

INS
Special weather statement, Aug 17, 6:59 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
659 PM MST Mon Aug 17 2020

AZZ541-543-544-546>551-555-180245-
South Mountain/Ahwatukee AZ-Fountain Hills/East Mesa AZ-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
East Valley AZ-Central Phoenix AZ-Rio Verde/Salt River AZ-
North Phoenix/Glendale AZ-
659 PM MST Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
745 PM MST...

At 658 PM MST, Doppler radar was tracking strong winds from
thunderstorms over Granite Reef Dam, or near Fountain Hills, moving
west at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Phoenix, Mesa, Chandler, Scottsdale, Gilbert, Tempe, Apache Junction,
Fountain Hills, Paradise Valley, East Mesa, Tempe Marketplace, Papago
Park, Piestewa Peak Park, Granite Reef Dam, Falcon Field Airport,
Salt River Indian Community, Usery Mountain Park, Freestone Park,
Downtown Scottsdale and Goldfield Ranch.

This includes the following highways...
AZ Interstate 10 between mile markers 147 and 163.
AZ Route 51 between mile markers 1 and 11.
US Highway 60 between mile markers 173 and 195.

LAT...LON 3365 11164 3354 11154 3337 11157 3327 11198
      3344 11205 3361 11204
TIME...MOT...LOC 0158Z 070DEG 34KT 3353 11171

Hirsch

The radar

The Phoenix radar (KIWA), 16 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 dust storm. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
August 17, 7:04 PM MST
Where
Pinal County, 1.34 mi WSW of Apache Jct
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.410, -111.570

Strong winds from a severe warned storm damaged 4 RV awnings and uprooted a 10-inch diameter tree. Winds were estimated around 50-60 mph from radar and area weather stations. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 17, 7:24 PM MST
Where
Maricopa County, 0.58 mi E of Mesa
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.420, -111.810

A very large tree, at least 30-40 feet tall with a trunk over 1 foot in diameter, fell onto a house near Main street and Stapley drive in Mesa as a severe warned storm moved through the area. Radar estimated winds were around 55-65 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 17, 7:25 PM MST
Where
Maricopa County, 1.38 mi W of Higley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.301, -111.744

Multiple large trees were blown down in the Santan Village Marketplace near Market Street in Gilbert. Radar estimated winds were around 55-65 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 17, 7:35 PM MST
Where
Maricopa County, 2.66 mi WSW of Mc Queen
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.389, -111.874

A pop-up 24-hour COVID-19 testing site in a parking lot at Mesa Comunity College was damaged when a severe warned thunderstorm moved through the area. Testing site tents and metal support frames were crumpled and tables were blown across the parking lot. No injuries were reported. Winds were estimated around 50-60 mph from radar.

Thunderstorm Wind, Maricopa

When
August 17, 7:40 PM MST
Where
Maricopa County, 0.58 mi E of (Phx)sky Harbor Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
33.430, -112.010

Phoenix Sky Harbor ASOS recorded a wind gust of 59 mph associated with a strong outflow from a severe warned thunderstorm moving through the southeast Phoenix metro area. Visibility at the airport also fell down to 2-3 miles from blowing dust.

Thunderstorm Wind, Maricopa

When
August 17, 7:42 PM MST
Where
Maricopa County, 1.38 mi N of West Chandler
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.320, -111.950

A trained weather spotter reported two mesquite trees had 5-10 inch diameter limbs snap off. A small gazebo was also lifted from a backyard and displaced onto a fence. This occurred near Ray road and Kyrene road in west Chandler. A severe warned storm was moving through the area at the time. Winds were estimated around 50-55 mph from radar and nearby weather stations. No injuries were reported.

Dust Storm, Northwest Pinal County

When
August 17, 7:45 PM MST to 8:15 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Trained Spotter
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

A trained spotter near the town of Maricopa reported visibility fell to roughly 250 feet within a dust storm. The dust storm was kicked up by outflow winds produced by storms in northern Pinal county. Winds with this dust storm were estimated around 30-35 mph based on radar. A separate much stronger outflow then pushed through the same area around 1951 MST, associated with severe warned storms in eastern Maricopa and northern Pinal counties, with winds estimated around 55-60 mph. A dust storm warning was in effect for this area from 1911 to 2015 MST. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 17, 7:55 PM MST
Where
Maricopa County, 2.7 mi SE of Helena
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.340, -111.900

Public reported three 15-20 foot tall trees were uprooted near the 101 Freeway and Warner Road in south Tempe. Another twenty to thirty trees saw larger limbs snapped off as well. A severe warned storm was moving through the area with 50-55 mph winds. Winds were estimated from radar and nearby weather stations. No injuries were reported.

Thunderstorm Wind, Pinal

When
August 17, 8:10 PM MST
Where
Pinal County, Lirim
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.020, -111.980

A member of Maricopa Police Dispatch reported multiple power lines were blown down along Highway 238 between Hartman Road and Parker Road. A severe warned thunderstorm moved through this area with peak wind gusts around 55-60 mph. The thunderstorm winds also produced a dust storm with a report of visibility falling to 250 feet. Wind gusts and timing was estimated from radar.

Dust Storm, Sonoran Desert Natl Monument

When
August 17, 8:30 PM MST to 8:45 PM MST
Where
Sonoran Desert Natl Monument forecast zone
Reported by
Public
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Visibility fell as low as a few hundred feet along Highway-238, east of Gila Bend, in a dust storm that was moving west through southern Maricopa county in the evening. The dust storm was produced by strong outflow winds from severe warned storms earlier in parts of eastern Maricopa and northern Pinal counties. Winds with the dust storm were estimated around 30-40 mph based on radar. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 17, 10:16 PM MST
Where
Maricopa County, 2.7 mi WSW of Sentinel
Measured
48 kt (55 mph) estimated gust
Property damage
$12,000
Reported by
Department of Highways
Coordinates
32.850, -113.260

Thunderstorm winds, estimated around 55-60 mph based on radar and a RAWS station, flipped a semi-truck on I-8 near mile post 84 just west of Sentinel. Video from a storm chaser was posted online of the flipped semi around 10:15 PM MST and ADOT reported the eastbound lane of I-8 was closed about an hour later. Thunderstorm winds also produced a dust storm that pushed west along Interstate 8 with social media reports of visibility falling to around 100 feet just west of Dateland. No injuries were reported.

Dust Storm, Gila River Valley

When
August 17, 10:51 PM MST to 11:10 PM MST
Where
Gila River Valley forecast zone
Reported by
Trained Spotter
Coordinates
32.769, -113.906 (the zone’s center; the record gives no point)

A trained spotter and other members of public reported visibility fell to around 100 feet near Dateland from a dust storm that was moving west through Yuma county. The dust storm resulted from a long lasting outflow that originated east of Phoenix and was reinforced by additional storms through the evening. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910378, 909826, 910377, 909832, 909508, 909520, 913871, 909516, 909503, 913877, 909488, 913878.